Steroid Risks

June 1, 2015
Steroid Risks | Physician One

The competitive drive can force athletes to look for new ways to gain an edge. Unfortunately, this often leads many to use dangerous steroids which can have serious long-term effects on their health. If you've considered using performance-enhancing steroids to improve strength and increase muscle mass, learn the potential side-effects associated with these illegal drugs.
The Dangers of Steroids
Hormones play a major role in our health and body function. By disturbing the natural balance of hormones, steroids promote a range of disturbing and dangerous side-effects that affect people differently based on gender. These include:
In Men

  • Baldness
  • Gynecomastia (enlarged breasts)
  • Shrunken testicles
  • Impotence
  • Infertility
  • Prostate gland enlargement

In Women

  • Enlarged clitoris
  • Baldness
  • A deeper voice
  • Increased body hair
  • Absent or infrequent periods

In Both Men and Women

  • Increased risk of tendon rupture and tendinitis
  • Severe acne
  • Liver tumors and other abnormalities
  • Increased "bad" cholesterol and decreased "good" cholesterol
  • Heart and cardiovascular problems
  • Hypertension
  • Rage, violence and aggressive behavior
  • Depression and other psychiatric disorders
  • Addiction

In addition to these troubling side-effects, steroids can sometimes lead to infectious diseases such as hepatitis or HIV resulting from shared needles. Steroids can also inhibit growth and development in teenagers, causing shorter heights and future health problems.
Thinking Long-term
When they are focused on achieving greater gains, many young athletes disregard the impact their current choices can have on their futures. If you've thought about taking steroids, consider the long-term consequences and how they might affect the quality of your life five, ten and 20 years down the road. In most cases, the long-term costs significantly outweigh the short-term benefits that come with performance-enhancing drugs.

Son kissing mother

I wanted to take a moment to thank you for the attention you gave me last week. My son was started on antibiotics and ear drops. Within 24 hours he began to feel better. The poor kid had been going to school in tears because he was afraid of missing any more days, but feeling (and looking) just awful! He's not been able to even think about lacrosse practice, but thanks to starting him on antibiotics, he was thrilled to return to practice today.
Patient
Somers, NY
  • 5.0
    
    Rating
  • 4.6
    
    Rating